Anaphylaxis is a severe, sudden, and potentially fatal reaction that has symptoms affecting various body areas. Symptoms commonly manifest very quickly after some exposure to allergens and may include extreme itching all over your body, total swelling of the body, respiratory distress, swelling, and may cause shock that is life endangering. Anaphylaxis requires urgent medical attention. The reaction is most commonly a result of drug, insect sting, or food allergies.
- – Skin flushing
– Itching or tingling around your body
– Mouth swelling as well as in the throat area
– Difficulty breathing and swallowing
– Tightening of your chest
– Agitation, confusion, or lightheadedness
– Nausea, vomiting, abdominal cramps, or diarrhea
– Irregular heartbeat
In some severe cases shock might occur. The swelling of your body’s bronchial tissues might cause you to choke before losing consciousness. An abrupt drop in your blood pressure as a result of dilated blood vessels might also cause you to lose consciousness.
In cases that cause anaphylactic shock, it is necessary that you get treatment immediately. Without prompt medical attention, anaphylactic shock might prove fatal.
Someone with anaphylaxis reaction is having a serious allergic reaction to a food item or substance. Anaphylaxis is not just serious it can be life-threatening as well. The anaphylaxis reaction can include skin swelling, hives, lowered blood pressure, fainting and also dilated blood vessels. Shock results when someone is having a severe anaphylaxis reaction. If the shock is not treated immediately the person can die.
The body is reacting to something the person has eaten or been exposed to in the environment by sending signals to the body that the particular item is harmful to the body and the body must react by producing disease-fighting antibodies called immunoglobulin E or IgE. This is a substance that is usually harmless, such as a food item, but the body is having an unusual reaction to the item.
The first exposure to the item has the body not reacting to it, but producing the antibodies in response and then when you are exposed to the same substance a second time, the antibodies that were produced the first time will release a large amount of a protein called, “histamine”. This histamine will cause the symptoms associated with the allergic reaction such as the hives, breathing difficulties, drop in blood pressure swelling of throat or lips etc.
Usually the first symptoms of anaphylaxis reaction are severe itching of the eyes or skin of the face and then followed within minutes of the more serious symptoms such as swallowing difficulties and breathing difficulties, abdominal pain, abdominal cramping, vomiting, diarrhea, skin hives or angioedema (which is swelling like hives but under the skin). Individuals experiencing these symptoms or if you notice someone else having these symptoms help should be summoned immediately such as calling 911.
Those individuals who have experienced anaphylactic reaction before can be prepared for any future attacks by carrying medication on their person (purse or briefcase, pocket). A common mediation is epinephrine which is an injectable dose prescribed by a doctor. A common auto-injector, is called, the EpiPen. Those who have had a severe allergic reaction in the past should also carry antihistamine pills, such as diphenhydramine (Benedryl), as the effects of ephinephrine are temporary, emergency medical attention should be sought immediately after taking these prescriptions.
If you notice someone experiencing anaphylactic reaction, call 911 first and then look for special mediation pouch. Follow instructions and administer the medication by pressing the auto-injector against the person’s thigh and holding it in place for several seconds. Afterwards, massage the injection site for about 10 seconds so that the skin can absorb the mediation. If the person can do so without choking have them take an antihistamine pill. If the person is wearing a medical ID bracelet or necklace read the inscription carefully.
Have the individual lie down with feet raised higher than the level of his/her head.
Make sure any clothing that is tight is loosened such as a tie. If possible cover the individual with a blanket or coat. Never give a person in shock a drink.
If the person is vomiting or bleeding from the mouth, turn the individual on the side to prevent possible chocking.
If the person has ceased breathing or there are no signs of a pulse, start CPR and continue CPR until medical personnel arrive on the scene.